Pediatric Pearls: Tachycardia Out of Proportion
Ilene Claudius MD, Sol Behar MD, James Salway MD and Liza Kearl MD
Take Home Points
- Tachycardia out of proportion may be a sign of myocarditis.
- Viral myocarditis may present with subtle findings and over half of cases are missed on their first presentation.
- Patients with myocarditis should be dispositioned to the PICU as they are at risk of dysrhythmias and rapid decompensation.
- CASE. A 5 month old female presented with respiratory distress for a day. The mother reported the baby had decreased wet diapers and decreased oral intake over the previous two weeks. The mother had noticed blue lips, increased work of breathing and fever during the last two days. She took the child to the pediatrician the day before presentation and received a diagnosis of viral syndrome.
- The patient had been seen by her primary care provider two weeks prior with similar symptoms. She was given a 5 day course of azithromycin.
- She had no past medical history. She was a full-term child. Her vaccinations were all up-to-date.
- Vital signs. Her heart rate was 185. The blood pressure was 90/60. Respiratory rate was 48. The temperature was 99 F and the oxygen saturation was 100% on room air. The lung exam was unremarkable.
- The majority of these cases are bronchiolitis. What features of this case suggest something else?The patient had disproportionate tachycardia. The child had been ill for two weeks but had only been febrile for two days. With most viruses, fevers are seen early in the disease course. In this situation, the fever developed later.
- As a general rule of thumb, for every degree above normal, the heart rate should increase by about 7-10 beats. In this case, the child was afebrile but was very tachycardic.
- Normal vital signs in pediatric patients.
Ian L. - May 1, 2018 1:08 PM
There is a concern with the use of ketamine in infants with small airways because ketamine produces hypersalivation.
Noted in several trials .
Heinz P et al Emergency MED 2006 March 23. (3) 206-209 .
The question is whether it is of clinical significance .
Brown L et Acad Emerg MED 2008 .
The authors noted hypersalivation greater without atropine but not "excessive "
The concern is ketamine without atropine anaesthesia in croup where hypersalivation ought matter .
In this case immediate Echo before EKG is a consideration .
Tracy G. - May 9, 2018 6:55 PM
From Ilene Claudius: Absolutely a concern! I'm sure we all remember when ketamine was contraindicated below a year and for any oropharyngeal procedures. The latest 2011 ACEP guidelines, of course, have decreased the lower age limit to 3 months and procedures which may stimulate the larynx were downgraded to a relative contra-indication after a large study showed no increase in laryngospasm. Of course, this is all for procedural sedation which is typically, to some degree, elective. In this kid, there were few alternatives and I think the possibility of benefit outweighed the risk. Atropine, or may glycopyrrolate (since tachycardic) would have been reasonable if salivation became an issue.